To view original article click here
Journal of Medical Toxicology 2007 Mar;3(1):15-9.
Thundiyil JG, Kearney TE, Olson KR
California Poison Control System – San Francisco Division, School of Pharmacy, Department of Clinical Pharmacy, University of California, San Francisco, CA, USA. email@example.com
Comment in: J Med Toxicol. 2008 Mar;4(1):66.
INTRODUCTION: We sought to determine whether or not the causes and consequences of drug-induced seizures have changed in the last decade.
METHODS: We conducted a retrospective review of all calls to the California Poison Control System in 2003 in which seizures occurred in association with poisoning or drug intoxication. We reviewed the poison center chart of each case to determine the drug(s) involved, the type of seizures, and the medical outcome. We compared the cause of reported seizures to that found in previous investigations.
RESULTS: 386 cases were evaluated and related to poisoning or drug intoxication. The leading causes of seizures were bupropion (89 cases, 23%), diphenhydramine (32 cases, 8.3%), tricyclic antidepressants (30 cases, 7.7%), tramadol (29 cases, 7.5%), amphetamines (27 cases, 6.9%), isoniazid (23 cases, 5.9%), and venlafaxine (23 cases, 5.9%). Since 1993, there was a statistically significant increase in antidepressant related seizures but a decrease in TCA and cocaine related seizures. In 265 patients (68.6%) only a single seizure was reported, while 3.6% (14 cases) reported status epilepticus. Two-thirds (65.5%) of the cases involved suicide attempts and 14.8% the direct result of drug abuse. There were 7 deaths. Of the 7 deaths, 4 people had significant hyperthermia. There was a statistically significant increased risk of death associated with stimulant exposure. CONCLUSION: While tricyclic antidepressants, antihistamines, stimulants, and isoniazid remain common causes of drug induced seizures, bupropion, tramadol, and venlafaxine have emerged as common causes of drug-induced seizures for which poison center consultation is requested.
PMID: 18072153 [PubMed – indexed for MEDLINE]